Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Have lupus, scleroderma and hypothyroidism. Have swelling, fatigue, pain. Should I start Methotrexate?

Jul 2012
User rating for this question
Answered by

Practicing since : 1993
Answered : 1196 Questions
I have Mixed Connective Tissue Disease (Lupus and Scleroderma) with Hypothyroidism as a separate issue. I have been on Plaquinill, Methtrexate(7 tab once weekly), Folic Acid, Levothroid, Celebrex (3 X week), and vitamin D(3X week) . In Early April I had to discontinue Plaquinill and decrease Methotrexate due to elevated liver enzymes. I had to decrease them 1 tablet per week for a month, then skipping two weeks, until finally coming off methotrexate all together in XXXXXXX also. I have felt pretty well until the last few days considering huge amounts of stress added to my life. My husband survived a severe MI on July 17, was in CCU for 2 weeks, caregiving has caused a great deal of stress and extra duties for me like cutting 3 acres of grass and extra hours at work
directing an after school program. Not surprisingly, I am having symptoms of a flare, fatigue and pain, swelling. My rheumatologist appt. Is in Oct., difficult to get appt. Between visits, but he knows that I have meds if I need them. My goal was to try and stay off immune. Suppressants, hoping I was in a type of remission. ( I try to stay away from Prednisone except when it is absolutely necessary, 1-2 X year.) My question is
should I start back on Methtrexate of Plaquinill, or both? Since I am a teacher, I am in close contact with children and pick up bugs easily when on immune support. being in the hospital those few weeks also is a reason I wanted to stay off of them as long as I could, as well as the elevated liver enzymes.
Posted Wed, 19 Sep 2012 in Lupus
Answered by Dr. Praveen Rodrigues 4 hours later
Hey XXXXXXX. At the outset, may i say i am in awe of your resolute will & determination. If i have more patients' like you, i would go on to be the most successful & contrite dermatologist in India...qudos to a job well done thus far..
I read your entire medical history & am of the opinion...'Stay Off' both if possible till October. Having said that, i note (am happy you have the introspection) that 'stress' has & does play a role in the disease exacerbations & remissions. All that you have been through in the recent past does have its down-side but you have 'coped' brilliantly from all accounts;....just a little more. Might i suggest taking a short 2-3 day break on your own to a nearby resort/hiking/sailing/reading or a combination of the above to 'recharge' the battery so to speak & re-invigorate yourself...this will probably do more good than all the medications. Objectively & wearing my doctor's cap on, may i suggest doing a few basic blood tests(i understand the last tests done were in april)...CBC (complete blood count), LFT (liver function tests), Serum Creatinine & you may also upload the results with the 'normal/standard' values in your particular lab. Please enclose the previous tests for these tests after the short 2-3 day break i suggested...
Am sure all will be well soon & everything will get back under control!
My regards to your husband & GodSpeed!
Dr Praveen Rodrigues MD
Above answer was peer-reviewed by
Follow-up: Have lupus, scleroderma and hypothyroidism. Have swelling, fatigue, pain. Should I start Methotrexate? 8 hours later
Thank you so much for your encouraging and kind words, Dr. Rodregues. I began feeling so fatigued and achy last evening that I did start back on the Methotrexate, but at only 4 tablets, a lower dosage than I was on before. I did not take the Plaquinill. I do have to say that my fatigue is somewhat better today, but I took a 6 hour nap during the day yesterday and slept soundly. I don't know if it was the rest or the Methtrexate, but I am feeling a little better today.Do you think it will be okay to come back off of the Methotrexate after only one week? I don't like to seesaw or yoyo with these powerful drugs, but I also don't want my liver adversely effected and would like to remain off the Meds, if I can. It is doubtful that I will be able to take the few days to rest and recover, but I sure like the idea and think it would help. I didn't mention that I also fill in as Assistant Principal at my school which just opened in August, among all of the other stressful events. it is a positive type of stress,though, but stress is stress and I am working from 7:30 am until 6:30 pm, then the extra home duties and care of my husband. he is getting a little better, had a 100% blockage of the LAD, otherwise known as the XXXXXXX widow Maker", but thank God, he survived.His ejection fraction is 30, very low, with CHF and a very rapid heart rate that may involve implanting a defibrillator in Oct. he goes to cardio rehab.
3 times per week while I am back at work. Thanks for letting me vent, I certainly
will have the tests done. let me know what your thoughts are about discontinuing the Metotrexate after only 1 week.
Answered by Dr. Praveen Rodrigues 22 minutes later
Heya busy at my hospital, but you have by far been my 'patient of the month' akin to the 'Doctor of the month' this website bestowed on yours truly...only i think that you are certainly more deserving!
Go Ahead..stop the does not matter..i think the rest & relaxation did you far more good than the methotrexate. Stick only to the celebrex for the pain. I understand that when school reopens, you will not find time to vacation but the good thing with schools' is that they always have some holiday around the corner eg..Teacher's day..if am not mistaken it is on the 5th of September...Go On..make it YOUR day & take in a movie, walk in the park in bare feet..take the husband for a picnic or a movie with popcorn & icecream et al ;-)
I wonder if i will hear my wife saying "thank God he survived!" :) Mostly it is "thank God he's off to work!" :)
Go on Grace..stop the Mtx & Vent away! Happy Teacher's day in advance (p.s..i once was a teacher too) & do close the query & feel free to write in anytime even if not paying for it..Cheers!
P.S..the reason i ask to close the query & review is otherwise the site recognizes any remark as a follow-up query & i promptly get bombarded with texts & calls :)
Do give us your feedback when time permits & feeling better..Hope your husband gets his ticker back in shape...& am not necessarily referring to his heart..:) Godspeed!
Above answer was peer-reviewed by
Follow-up: Have lupus, scleroderma and hypothyroidism. Have swelling, fatigue, pain. Should I start Methotrexate? 1 hour later
You made my day, especially the "ticker" remark. Take care, and I'm sure your wife would say the same. Thanks again,
Answered by Dr. Praveen Rodrigues 1 hour later
Your most welcome XXXXXXX...before or after meals ;-)
please do close the query, give us a decent review ;-) & have a good week...cheers!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor